Alert archive / South Dakota / Tornado Warnings in 2004
Tornado Warning 20, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at May 28, 2004, 8:01 PM CDT for Clay County, Union County, South Dakota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2004, 8:01 PM CDT (01:01 UTC)
- Expired
- May 28, 2004, 8:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 63 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 1.0 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 821 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1968 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
294
WFUS53 KFSD 290101
TORFSD
SDC027-127-290130-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
759 PM CDT FRI MAY 28 2004
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEAST CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
NORTHERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 830 PM CDT
* AT 759 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. THIS LINE
OF STORMS WAS LOCATED 11 MILES NORTHEAST OF BERESFORD TO 12 MILES
WEST OF BERESFORD...OR FROM 8 MILES SOUTH OF CANTON TO 12 MILES
WEST OF BERESFORD...MOVING SOUTHEAST AT 30 MPH.
* TORNADO PRODUCING STORMS ARE WILL BE NEAR...
BERESFROD AROUND 805 PM CDT
ALCESTER AROUND 820 PM CDT
A TRAINED WEATHER SPOTTER REPORTED A TORNADO TAKING TREES DOWN 3
MILES WEST OF CENTERVILLE.
A TORNADO HAS BEEN CONFIRMED. TAKE COVER IN A STURDY BUILDING NOW.
MOBILE HOMES AND VEHICLES ARE NOT SAFE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
FRIDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.
LAT...LON 4302 9697 4309 9698 4309 9647 4302 9655
4291 9649
$$
PSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at May 28, 3:15 PM CDT, 4 hours 46 minutes earlier.
Area forecast discussion, May 28, 3:15 PM CDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 315 PM CDT FRI MAY 28 2004 .DISCUSSION... WARM FRONT TO THE SOUTH WILL BE MOVING NORTH TONIGHT. EXPECT TSTMS TO DEVELOP ALONG FRONT NEAR MISSOURI LATER THIS AFTERNOON AND THEN SPREAD NORTH AS FRONT MOVES NORTH. A FEW STORMS COULD BE SEVERE THIS EVENING...MAINLY EAST OF I29. THE QUESTION IS HOW FAR NORTH THE WARM FRONT WILL MOVE BY SATURDAY MRNG...FOR NOW MOVE INTO NORTH PARTS OF CWA. THIS WILL END THE CHANCE OF TSTMS IN SOUTH CENTRAL SD LATE EVENING AND OVER REST OF AREA BY MORNING. SOUTH WINDS WILL STAY UP TNGT KEEPING TEMPS UP. ON SATURDAY A COLD FRONT TO THE WEST WILL MOVE INTO CENTRAL SD BY AROUND NOON...WITH MODELS TRYING TO SHOW THE WARM FRONT EXTENDING IN SOUTHWEST MN. GOOD SOUTH WINDS OVER CWA AND WITH PARTLY CLOUDY SKIES TEMPS SHOULD WARM INTO THE 80S. GOOD MOISTURE OVER THE AREA...ESPECIALLY AFTER RAIN TONIGHT AND TSTMS SHOULD DEVELOP IN WESTERN AREA BY AROUND NOON AHEAD OF FRONT. AS FRONT MOVES EAST TSTMS SHOULD INCREASE OVER AREA. TSTMS LIKELY GENERALLY FROM I29 AND EAST BY LATE AFTN INTO EVENING. THIS ALSO BEST AREA FOR SEVERE WEATHER WITH HEAVY RAIN POSSIBLE. CHANCE OF TSTMS WILL BE DECREASING FROM WEST TO EAST SATURDAY NIGHT BEHIND FRONT WITH WESTERN AREAS DOWN TO SHOWERS AFTER MIDNIGHT. SUNDAY MRNG SHWRS OVER CWA WITH ONLY SOME ISOLATED TSTMS OVER NW IA AND SW MN EARLY. ENDED SHWRS OVER ALL BUT THE EAST BY AROUND NOON AND IN LATE AFTN EAST. TEMPS ON SUNDAY WILL BE 10 TO 15 DEGREES COOLER THAN SATURDAY. WENT DRY SUNDAY NIGHT INTO MONDAY MRNG WITH COOLER MORE STABLE AIR. SUNDAY AFTN AN UPPER WAVE SWINGS THROUGH AND WENT FOR A CHANCE OF SHWRS. AS WAVE MOVES THROUGH SHOWERS WILL BE ENDING FROM WEST TO EAST...EXCEPT IN FAR EAST WHERE CONTINUED THEM INTO TUESDAY. KEPT HIGHS BELOW NORMAL ON MONDAY. IN THE LONG RANGE..SHWRS ENDING IN EAST BY TUESDAY EVENING AS HIGH PRESSURE PUSHES IN FROM WEST WITH MORE ZONAL FLOW. THIS WILL KEEP IT DRY WEDNESDAY AND THURSDAY AS TEMPS WARM BACK UP TO NEAR NORMAL. RIDGE MOVING FROM THE WEST ON THURSDAY AS WINDS BECOME MORE SOUTHERLY. KEPT IT DRY ON THURSDAY WITH ABOVE NORMAL TEMPS. && .FSD...WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WB
Hazardous weather outlook, May 28, 1:52 PM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 152 PM CDT FRI MAY 28 2004 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 152 PM CDT FRI MAY 28 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL BEGIN TO DEVELOP BETWEEN 4 PM AND 6 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS TO SPENCER. THUNDERSTORMS WILL BECOME MORE NUMEROUS ALONG AND EAST OF INTERSTATE 29 TOWARD SUNSET. THE STORMS ARE EXPECTED TO REACH THE INTERSTATE 90 CORRIDOR IN MINNESOTA AROUND 8 PM...AND MARSHALL AFTER 10 PM. THE PRIMARY THREAT FROM THESE STORMS WILL BE LARGE HAIL...WITH A FEW STORMS HAVING THE POTENTIAL TO PRODUCE GOLF BALL SIZED HAIL. WHILE THE ENTIRE AREA COULD SEE LARGE HAIL...THE BEST CHANCE WILL BE EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA. THERE COULD ALSO BE AN ISOLATED WIND GUST IN EXCESS OF 60 MPH NEAR THE MISSOURI RIVER INTO NORTHWEST IOWA PRIOR TO SUNSET. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK ON SATURDAY AFTERNOON AND EVENING. A MODERATE RISK OF SEVERE WEATHER EXISTS EAST OF LINE FROM BROOKINGS TO YANKTON SOUTH DAKOTA. THUNDERSTORMS ARE EXPECTED TO BEGIN DEVELOPING BY EARLY AFTERNOON NEAR THE JAMES RIVER AND MOVE EAST THROUGH THE EVENING. LARGE HAIL AND DAMAGING WINDS SHOULD BE THE MAIN THREATS. THE LARGEST THREAT FOR DAMAGING WINDS WILL BE EAST OF A LINE FROM DE SMET TO YANKTON SOUTH DAKOTA. THERE WILL ALSO BE A TORNADO THREAT...PRIMARILY IN SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE SATURDAY AFTERNOON AND EVENING. THERE IS ALSO THE POTENTIAL FOR HEAVY RAINS PRODUCING FLASH FLOODING SATURDAY EVENING AND SATURDAY NIGHT. THE MOST LIKELY AREA FOR HEAVY RAIN WILL BE ALONG AND EAST OF INTERSTATE 29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM SOUTH OF A LINE FROM WESSINGTON SPRINGS SOUTH DAKOTA TO SPENCER IOWA. SPOTTER ACTIVATION WILL BE LIKELY AFTER 7 PM EAST OF A LINE FROM YANKTON TO BROOKINGS. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, May 28, 6:16 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
616 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 W UTICA 42.98N 97.56W
05/28/2004 0.75 INCH YANKTON SD PUBLIC
&&
PSLocal storm report, May 28, 6:21 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
621 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 E BRIDGEWATER 43.55N 97.40W
05/28/2004 1.00 INCH MCCOOK SD EMERGENCY MNGR
&&
PSLocal storm report, May 28, 6:31 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0624 PM HAIL 1 N YANKTON 42.90N 97.39W
05/28/2004 0.75 INCH YANKTON SD TRAINED SPOTTER
&&
PSLocal storm report, May 28, 7:05 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
705 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0657 PM HAIL 4 SSW MECKLING 42.79N 97.10W
05/28/2004 1.00 INCH CLAY SD PUBLIC
&&
PSLocal storm report, May 28, 7:18 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
718 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0717 PM HAIL 1 N MASKELL 42.70N 96.98W
05/28/2004 0.88 INCH DIXON NE PUBLIC
&&
PSLocal storm report, May 28, 7:29 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT FRI MAY 28 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL TABOR 42.95N 97.66W
05/28/2004 0.75 INCH BON HOMME SD LAW ENFORCEMENT
&&
WBThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 7:05 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 40 min |
| May 28, 7:30 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 45 min |
| May 28, 7:31 PM CDT | Tornado Warning | FSD | Lincoln, Turner | 44 min |
| May 28, 8:10 PM CDT | Tornado Warning | FSD | Lincoln | 35 min |
| May 28, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Union | 30 min |
| May 28, 8:35 PM CDT | Severe Thunderstorm Warning | FSD | Union | 25 min |
| May 28, 8:42 PM CDT | Tornado Warning | FSD | Lincoln | 33 min |
| May 28, 8:43 PM CDT | Severe Thunderstorm Warning | FSD | Union | 17 min |
| May 28, 8:55 PM CDT | Tornado Warning | FSD | Union | 35 min |
| May 28, 11:25 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 35 min |
| May 28, 11:33 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 42 min |
| May 29, 12:02 AM CDT | Severe Thunderstorm Warning | FSD | Brookings, Kingsbury | 28 min |
| May 29, 12:07 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 38 min |
| May 29, 12:28 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| May 29, 3:20 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Gregory | 40 min |
| May 29, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 45 min |
| May 29, 4:36 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 39 min |
| May 29, 4:49 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 41 min |
| May 29, 4:58 PM CDT | Tornado Warning | FSD | Turner | 32 min |
| May 29, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 29 min |
| May 29, 5:02 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 28 min |
| May 29, 5:18 PM CDT | Tornado Warning | FSD | McCook, Minnehaha | 27 min |
| May 29, 5:29 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 31 min |
| May 29, 5:31 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| May 29, 5:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 23 min |
| May 29, 5:46 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| May 29, 5:46 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 5:57 PM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 33 min |
| May 29, 6:16 PM CDT | Tornado Warning | FSD | Minnehaha | 29 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 30 min |
| May 29, 6:47 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 28 min |
| May 29, 6:52 PM CDT | Flash Flood Warning | FSD | Lincoln, Turner | 113 min |
| May 29, 6:57 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 33 min |
Nearby
Tornado Warnings in South Dakota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.